Alert archive / Montana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 43, NWS Great Falls, MT

July 10, 2017Lewis and Clark County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 10, 2017, 6:44 PM MDT for Lewis and Clark County, Montana. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2017, 6:44 PM MDT (00:44 UTC)
Expired
Jul 10, 2017, 7:15 PM MDT
In force
31 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lewis and Clark County, MT

The radar

The Great Falls radar (KTFX), 97 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 0.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2017-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2017-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
2953 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

418 
WUUS55 KTFX 110044
SVRTFX
MTC049-110115-
/O.NEW.KTFX.SV.W.0043.170711T0044Z-170711T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
644 PM MDT MON JUL 10 2017

The National Weather Service in Great Falls has issued a

* Severe Thunderstorm Warning for...
  South central Lewis and Clark County in west central Montana...

* Until 715 PM MDT

* At 644 PM MDT, a severe thunderstorm was located 14 miles southeast
  of Lincoln, or 25 miles northwest of Helena, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Marysville and Canyon Creek. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4700 11214 4678 11203 4672 11253 4683 11253
      4684 11260
TIME...MOT...LOC 0044Z 252DEG 28KT 4681 11245 

HAIL...1.00IN
WIND...60MPH
 
$$

MLS
2 follow-up statements
651 
WWUS55 KTFX 110100
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
700 PM MDT MON JUL 10 2017

MTC049-110115-
/O.CON.KTFX.SV.W.0043.000000T0000Z-170711T0115Z/
Lewis and Clark MT-
700 PM MDT MON JUL 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR SOUTH CENTRAL LEWIS AND CLARK COUNTY...

At 659 PM MDT, a severe thunderstorm was located 14 miles southwest
of Wolf Creek, or 21 miles northwest of Helena, moving east at 30
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Marysville and Canyon Creek. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4700 11214 4678 11203 4673 11241 4689 11247
TIME...MOT...LOC 0059Z 252DEG 28KT 4685 11228 

HAIL...1.00IN
WIND...60MPH
 
$$

MLS
591 
WWUS55 KTFX 110111
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
711 PM MDT MON JUL 10 2017

MTC049-110120-
/O.EXP.KTFX.SV.W.0043.000000T0000Z-170711T0115Z/
Lewis and Clark MT-
711 PM MDT MON JUL 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LEWIS AND CLARK
COUNTY WILL EXPIRE AT 715 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.

LAT...LON 4700 11214 4678 11203 4673 11241 4689 11247
TIME...MOT...LOC 0110Z 252DEG 28KT 4687 11218 

$$

MLS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 5:45 PM MDT, 59 minutes earlier.

Area forecast discussion, Jul 10, 5:45 PM MDT, 59 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
545 PM MDT Mon Jul 10 2017

...UPDATED AVIATION SECTION...

.SYNOPSIS...

Several upper-level disturbances will move through the region
through Tuesday. As a result, expect scattered showers and
thunderstorms to develop during this time, mainly during the
daylight hours. Some storms could be severe today, especially
over Southwest and Central Montana. Damaging wind gusts and
quarter-size or slightly bigger hail will be the main threats
from any severe storm. High temperatures will cool a few degrees
through Tuesday, before another significant heat wave develops by
late next week.

&&

.DISCUSSION...

Tonight through Tuesday Night...Multiple weather disturbances will
traverse our region from west to east tonight through Tuesday.
Thereafter, upper-level high pressure ridging will rebound over
the CWA Tuesday night. Accordingly, scattered showers and
thunderstorms today through tonight will become more intermittent
on Tuesday. Fair weather should then return Tuesday night. Severe
thunderstorms capable of damaging wind gusts and quarter-size or
slightly bigger hail are possible this afternoon and evening. In
addition, a few additional thunderstorms accompanied by quarter-
size or slightly larger hail cannot be ruled-out over/near the Hi-
Line overnight tonight. Near-average temperatures are expected
tonight through Tuesday night.
Jaszka

Wednesday through Sunday...After a brief reprieve from the warmest
temps of late, the western US ridge looks to rebuild in earnest
later this week. Models are in good agreement through about
Saturday, but then begin to diverge. The main point of contention is
how quickly an upper trough over the NRN Pacific will shift inland,
if at all. The EC/CMC have started to trend quicker, but as WPC
points out in their extended forecast discussion, the quicker
solutions have not worked out particularly well. So, for now, I kept
highs well into the 90s to near 100 late in the week and over the
weekend. If, however, the EC/CMC are correct, temps would likely not
be quite as hot by Sunday due to a flattening of the ridge. Of note,
ensemble guidance suggests the strength of the ridge forecast this
week has a return interval of about 5-10 years, although 850mb/700mb
temps do not show quite as high of a return interval. All this
points to unseasonably hot temperatures likely returning areawide
with near-record highs possible in a few locations. We encourage
everyone to plan for another extended period of well above normal
temperatures.

Each day, especially Wednesday through Saturday, isolated
thunderstorms may develop just about anywhere (as was seen this past
week) as weak shortwaves move beneath the ridge. Trying to pin down
any of these waves is next to impossible this far out, especially
since some may be driven by convection from previous days. For this
reason, I trended pops towards climo, with a slight favoring of the
SW MT mountains. No one day sticks out any more than another
regarding the threat of stronger storms, but all storms will likely
be capable of gusty winds with drier low levels/inverted V
environments.
MARTIN

&&

.FIRE WEATHER...

Critical fire weather conditions are expected across the
northeastern areas, where hot temperatures, low relative humidity,
and gusty winds will persist into this evening. This situation
will be complicated further by the potential for thunderstorms by
this late afternoon or early evening. For much of central
Montana, the primary fire weather threat will be strong
thunderstorms that produce frequent lightning and strong/gusty
erratic wind gusts. The best chance for stronger storms to occur
will be during this afternoon and evening hours.

Looking ahead, afternoon temperatures will cool a bit into the
80s for Tue/Wed, only for another significant heat wave to
develop on Thursday and continue into next weekend (afternoon
highs 90s/lower 100s). No significant/widespread rainfall is
expected after Tuesday at this time.
Cassell

&&

.AVIATION...
Updated 2345Z.

VFR conditions are generally expected to continue at least through
the day on Tuesday, unless otherwise mentioned. Scattered showers
and potentially strong thunderstorms will continue to develop along
and south of a KHLN-KLWT line through 03Z due to disturbances moving
through the moist and unstable southwest flow aloft over a nearly
stationary frontal boundary. These storms may produce occasional
gusts to 45 kt, small hail, and brief heavy rain with periods of
MVFR conditions. Mid clouds will then linger there overnight and
into Tuesday. A frontal boundary will also bring showers and a few
similarly strong evening thunderstorms to the Hi-Line. Occasional
MVFR ceilings are possible with these showers. Showers will likely
decrease during the day on Tuesday.
Coulston

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  56  83  53  90 /  20   0   0   0
CTB  53  78  50  86 /  40  20  10   0
HLN  57  86  56  91 /  30   0   0   0
BZN  53  84  51  88 /  20   0  10   0
WEY  48  76  41  79 /   0  10  20  10
DLN  53  82  51  85 /  10   0   0   0
HVR  60  84  54  91 /  20  20  10  10
LWT  55  81  52  85 /  60   0  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 11 PM MDT this evening Chouteau and
Fergus Counties...Hill and Blaine Counties.

&&

weather.gov/greatfalls

In the hours before

Special weather statement, Jul 10, 5:02 PM MDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Great Falls MT
502 PM MDT MON JUL 10 2017

MTZ052-053-102345-
Broadwater MT-Jefferson MT-
502 PM MDT MON JUL 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BROADWATER AND
CENTRAL JEFFERSON COUNTIES UNTIL 545 PM MDT...

At 501 PM MDT, Doppler radar was tracking a strong thunderstorm near
Basin, or 7 miles southwest of Boulder, moving northeast at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Boulder, Basin, Wickes, Elk Park, Alhambra, Corbin, Clancy, Jefferson
City and Elkhorn State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4655 11201 4631 11162 4593 11227 4607 11247
      4608 11246 4613 11252
TIME...MOT...LOC 2301Z 221DEG 37KT 4617 11226

Coulston
Special weather statement, Jul 10, 5:08 PM MDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Great Falls MT
508 PM MDT MON JUL 10 2017

MTZ015-055-102345-
Madison MT-Gallatin MT-
508 PM MDT MON JUL 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MADISON AND CENTRAL
GALLATIN COUNTIES UNTIL 545 PM MDT...

At 506 PM MDT, Doppler radar was tracking a line of strong
thunderstorms between Virginia City and Gallatin Gateway, moving
northeast at 30 mph.

Nickel size hail, torrential rain and wind gusts up to 30 mph will
be possible with this storm.

Locations impacted include...
Virginia City, Ennis, Jeffers, Gallatin Gateway and Cameron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall may lead to localized flooding. Do not drive
your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4503 11213 4519 11226 4566 11123 4540 11103
TIME...MOT...LOC 2306Z 240DEG 27KT 4533 11167

MLS
Special weather statement, Jul 10, 5:45 PM MDT, 59 minutes before
Special Weather Statement
National Weather Service Great Falls MT
545 PM MDT MON JUL 10 2017

MTZ055-110015-
Gallatin MT-
545 PM MDT MON JUL 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GALLATIN COUNTY
UNTIL 615 PM MDT...

At 545 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southeast of Bozeman, moving northeast at 30 mph.

Nickel size hail, torrential rainfall and winds in excess of 40 mph
will be possible with this storm.

This storm will remain over mainly rural areas of east central
Gallatin County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall may lead to localized flooding. Do not drive
your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4537 11101 4553 11113 4567 11080 4560 11080
      4559 11083 4559 11086 4553 11086 4552 11092
      4540 11092
TIME...MOT...LOC 2345Z 240DEG 26KT 4550 11089

MLS
Special weather statement, Jul 10, 5:57 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service Great Falls MT
557 PM MDT MON JUL 10 2017

MTZ014-110045-
Central and Southern Lewis and Clark MT-
557 PM MDT MON JUL 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEWIS AND CLARK
COUNTY UNTIL 645 PM MDT...

At 557 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles southeast of Lincoln, or 23 miles northwest of Helena, moving
northeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wolf Creek, Marysville and Canyon Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4715 11222 4692 11183 4661 11230 4666 11233
      4666 11242 4670 11242 4670 11253 4684 11254
      4684 11266
TIME...MOT...LOC 2357Z 224DEG 27KT 4682 11240

MLS
Local storm report, Jul 10, 6:09 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
609 PM MDT MON JUL 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             MONTANA CITY            46.54N 111.93W
07/10/2017  E0.25 INCH       JEFFERSON          MT   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS PEA SIZED HAIL

&&

KLG
Special weather statement, Jul 10, 6:13 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Great Falls MT
613 PM MDT MON JUL 10 2017

MTZ015-055-110045-
Madison MT-Gallatin MT-
613 PM MDT MON JUL 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MADISON AND EAST
CENTRAL GALLATIN COUNTIES UNTIL 645 PM MDT...

At 613 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles east of Ennis, or 26 miles southwest of Bozeman, moving east at
35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Big Sky.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4541 11148 4559 11093 4553 11090 4552 11092
      4536 11092 4535 11104 4529 11104 4524 11140
TIME...MOT...LOC 0013Z 251DEG 30KT 4536 11134

Coulston

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 6:13 PM MDTSpecial Weather StatementTFXGallatin32 min
Jul 10, 7:05 PM MDTSpecial Weather StatementTFXLewis and Clark40 min
Jul 10, 7:11 PM MDTSpecial Weather StatementTFXGallatin34 min
Jul 10, 7:24 PM MDTSpecial Weather StatementTFXSilver Bow36 min
Jul 10, 7:52 PM MDTSpecial Weather StatementTFXLewis and Clark38 min
Jul 10, 8:01 PM MDTSpecial Weather StatementTFXJefferson44 min
Jul 10, 8:23 PM MDTSpecial Weather StatementTFXChouteau52 min
Jul 10, 9:09 PM MDTSpecial Weather StatementTFXToole51 min
Jul 10, 9:34 PM MDTSpecial Weather StatementTFXGlacier41 min
Jul 10, 10:52 PM MDTSpecial Weather StatementTFXToole38 min
Jul 10, 11:23 PM MDTSpecial Weather StatementTFXToole67 min
Jul 10, 11:55 PM MDTSpecial Weather StatementTFXHill50 min
Jul 11, 12:13 AM MDTSevere Thunderstorm WarningTFXBlaine, Hill47 min
Jul 11, 1:00 AM MDTSevere Thunderstorm WarningTFXBlaine45 min
Jul 11, 2:21 PM MDTSpecial Weather StatementTFXBlaine39 min
Jul 11, 2:50 PM MDTSpecial Weather StatementTFXBlaine40 min
Jul 11, 5:13 PM MDTSpecial Weather StatementTFX32 min
Jul 11, 5:15 PM MDTSpecial Weather StatementTFXBlaine30 min

Nearby

Severe Thunderstorm Warnings in Montana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.